Indiana, 2005Damaging Winds in Indiana, July 21, 2005
July 21, 2005 · NWS ILN · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 21, 6:14 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 21, 6:14 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
714 PM EDT THU JUL 21 2005
.SHORT TERM (THIS EVENING)...
COMPLEX OF THUNDERSTORMS WILL CONTINUE TO SPLIT THE BEST DYNAMICS
JUST S OF LERI FOR THE NRN SECTION...AND IN ERN IN FOR THE SRN
DIVING PORTION. THE SE EDGE OF COMPLEX HAS LOST ANY SIGNIFICANT
UPWARD MOTION AS IT IS WELL BEHIND THE OUTFLOW BOUNDARY AND HAS BEEN
GRUNGED OUT WITH A STABLE BOUNDARY LAYER BEHIND BOUNDARY.
HOWEVER...SRN SECTION WILL CONTINUE TO BE A FOCUS THAT WILL AFFECT
AT LEAST THE ERN 1/2 OF FCST AREA THIS EVENING AND EARLY OVERNIGHT.
AGAIN...NO MODELS HAVE A HANDLE ON UPCOMING ACTIVITY. BELIEVE SRN IN
WILL BE A HOTBED THIS EVENING AND EARLY OVERNIGHT...WITH MAJORITY OF
NRN AND NE FCST AREA IN THE SHOWERS LEFTOVER FROM THE DIVERGENT MCS.
FRANKS
&&
.AVIATION (0Z-0Z)...
MCS DIVING TOWARDS FCST AREA IS NOT HANDLED BY ANY MODEL AT THIS
TIME. HAVE ADVANCED CONCENSUS OF MODELS BY AT LEAST 6-10 HOURS AND
AM BELIEVING THAT THIS SYSTEM WILL HAVE MOVED SFC CIRCULATION WELL
SE OF FCST AREA TOWARDS 12Z.
SFC CIRCULATION NOTED IN WEST CENTRAL IN IS ALSO NOT HANDLED BY ANY
MODEL...WITH SOME COMING IN LINE WITH CURRENT PICTURE BETWEEN 6 AND
12Z TONIGHT. THIS IS WELL TOO LATE AND HAVE GENERALLY TRENDED
VISCINITY THUNDERSTORM AT TAF SITES AS THE MCS HAS SPLIT AND LOOKS
TO CONTINUE TO FOCUS BEST DYNAMICS TO THE S AND TO THE E. NRN PART
OF MCS IS DRIVING STRAIGHT EAST AND WILL CONTINUE TO PROPOGATE THIS
WAY. SRN SECTION IS REFOCUSING BEST DYNAMICS TO THE S WHERE THE MORE
UNSTABLE AIR IS FOUND...ALONG WITH ENHANCED SFC CIRCULATION.
EVEN WITH THE MODELS OUT TO LUNCH BY ROUGHLY 8 HOURS...THE NGM AND
NAM WERE HINTING AT SRN IN BEING A FOCUS FOR MORE ACIVITY TOWARDS
12Z...CLOSEST TO THE APEX OF THE H8 THERMAL TROF. THE MID LEVEL S/W
IS ALSO MUCH QUICKER THAN MODELS HAVE SHOWN...AND I BELIEVE THAT
ITLL BE THROUGH FCST AREA BY 12Z...WITH ANY PRECIP ENDING BEFORE
DAYBREAK FRI.
MODERATE CU FIELD EXPECTED IN THE PASSAGE OF THIS MID LEVEL S/W AND
THIS WILL SLOWLY DIMINISH DURING THE AFTERNOON FRI AS THE AIRMASS
BECOMES MORE MIXED.
FRANKS
&&
.PREVIOUS DISCUSSIONS...
(ISSUED 328 PM EDT THU JUL 21 2005)
SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...
SURFACE ANALYSIS SHOWS CONVECTIVE OUTFLOW BOUNDARY FROM KPKB TO
KFGX TO OWENTON. MESO HIGH NORTH OF THE THIS BOUNDARY CONTINUES TO
SHOW DIVERGENT FLOW OVER MUCH OF FA. SATELLITE IMAGERY SHOWING TWO
CONVECTIVE BOUNDARIES. ONE ACROSS NORTHERN KENTUCKY AND THE OTHER
DESCRIBED ABOVE. KILN RADAR ALSO SHOWING RESPECTABLE CONVECTION
ALONG THESE BOUNDARIES.
NAM/RUC AND GFS ALL INDICATING LINEAR MCS WILL DEVELOP OVER NRN
IL/NRN INDIANA. INSTABILITY IS CURRENTLY GREATER THAN 4000 J/KG.
AT LEAST MODERATE INSTABILITY SHOULD BE IN PLACE MOST OF THE NIGHT
ACROSS THE FORECAST AREA. STEERING CURRENT WILL TAKE LINEAR MCS
TO THE IN/OH BORDER CLOSE TO MIDNIGHT. THIS MCS WILL THEN CONTINUE
TO WORK ACROSS FORECAST AREA OVERNIGHT INTO FRIDAY MORNING.
QUESTION IS WILL IT BE SEVERE? CURRENT THOUGHT IS THAT IT HAS THE
BEST CHANCE IN THE WEST WITH CONVECTION STILL BEING SURFACE BASED
AND CAPE VALUES 2000 TO 3000 J/KG. AS IT MOVES EAST DURING THE
DIURNAL MIN CONVECTION SHOULD BECOME ELEVATED AND LOOSE ITS
SEVERE CHARACTERISTICS. ALSO THE MID LEVEL JET OF 40 TO 50 KTS
STARTS TO DIE OUT WHICH MEANS ITS FORWARD PROGRESSION SHOULD SLOW
MAKING IT MORE OF A RAIN MAKER. HOWEVER, THIS IS THE TIME OF YEAR
THAT IT CAN LAST ALL NIGHT.
ONCE THIS MCS MOVES THROUGH THEN HIGH PRESSURE BUILDS IN WITH
DRIER DEW POINTS. THIS WILL RESULT IN A DRY FORECAST AND BRIEF
RELIEF FROM THE HUMIDITY.
MAV TEMPS LOOK PRETTY GOOD. WILL BUMP TEMPS UP A FEW DEGREES ON
FRIDAY. THE REAL HEAT DOES NOT RETURN UNTIL SUNDAY.
LONG TERM (SATURDAY THROUGH THURSDAY)...
MODELS LIFT WARM FRONT THRU THE FA ON SUNDAY...BRINGING THE RETURN
OF THE TROPICAL AIR. LOOKS LIKE REGION WILL BE CAPPED HOWEVER...SO
WILL CONTINUE WITH DRY FORECAST. 00Z GFS TRIES TO DRAG A COLD FRONT
INTO THE FA MONDAY...PRODUCING AN AREA OF QPF. 06Z GFS AND
ECMWF...KEEP THE LIFT IN THE GREAT LAKES. WILL KEEP FA DRY FOR
MONDAY. FA IS IN BROAD SOUTHERLY FLOW AHEAD OF COLD FRONT IN THE
UPPER MISSISSIPPI VALLEY ON TUESDAY. ALTHOUGH THERE IS NO REAL
UPPER SUPPORT...INSTABILITY SHOULD BE HIGH ENOUGH FOR AFTN
CONVECTION. ALL MODELS SWING COLD FRONT THRU ON WEDNESDAY...WENT
WITH BEST POPS THEN. 06Z QUICKER IN DRYING OUT THE FA THAN THE 00Z
RUN WEDNESDAY NIGHT. WENT WITH THE QUICKER SOLUTION. HIGH BUILDS
IN FROM THE NORTH ON THU.
CLOSE TO GUIDANCE ON TEMPS. WENT A TAD WARMER ON MONDAY WITH DRY
FORECAST.
SITES
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 21, 2:32 PM EST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
332 PM EDT THU JUL 21 2005
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-220931-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
332 PM EDT THU JUL 21 2005
.DAY ONE...TODAY
STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP THIS EVENING OVER INDIANA
AND ILLINOIS. THESE STORMS WILL MOVE INTO EASTERN INDIANA AND
WESTERN OHIO AROUND MIDNIGHT AND WILL STILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING DOWNBURST WINDS. AS THE STORM MOVES SOUTH
AND EAST INTO CENTRAL OHIO AND NORTHERN KENTUCKY THEY SHOULD WEAKEN
TO BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
CONDITIONS WILL COOL A BIT FOR FRIDAY AND SATURDAY AS DRIER AIR MOVES
IN. HOWEVER, HEAT INDICES WILL CLIMB TO 95 TO 100 AGAIN ON SUNDAY
AND MONDAY. BASED ON THE LATEST INFORMATION...MONDAY WILL BE THE MOST
OPPRESSIVE DAY...WITH HEAT INDICES CLIMBING OVER 100.
THE ELDERLY...CHILDREN AND THOSE WITH MEDICAL CONDITIONS AFFECTED BY
THE HEAT SHOULD BEGIN TO TAKEN THE NECESSARY STEPS TO REDUCE THE
AFFECT OF THE HEAT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
TIPTON
Thunderstorm Wind, Wayne
- When
- July 21, 8:45 PM EST to 9:00 PM EST
- Where
- Wayne County, Hagerstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.917, -85.167
Two trees and a large limb were downed across the central portion of the county.
Thunderstorm Wind, Franklin
- When
- July 21, 11:35 PM EST to 11:45 PM EST
- Where
- Franklin County, Laurel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.500, -85.183
Thunderstorm Wind, Fayette
- When
- July 21, 11:52 PM EST to 11:58 PM EST
- Where
- Fayette County, 5 mi S of Connersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.583, -85.133
Several trees and large limbs were knocked down.
Thunderstorm Wind, Ripley
- When
- July 21, 11:55 PM EST to 11:59 PM EST
- Where
- Ripley County, 4 mi NW of Friendship
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -85.200
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469821, 5469823, 5469822, 5469824.